Maintaining a Healthy Body Image With HIV
You're probably working hard to manage all the physical aspects of HIV. Don't ignore the emotional issues that may be bothering you, too.
Issues Affecting Your Self-Esteem
An HIV diagnosis can be devastating to self-esteem. You may feel a certain stigma, a loss of support, and a tremendous amount of stress. You may face relationship problems when you tell a new partner that you're HIV positive.
Your self-esteem could suffer from these HIV-related issues:
Post-traumatic stress disorder (PTSD)
Also, your HIV treatments can cause side effects that affect your mood and make it hard to feel good about yourself. You may lose your sex drive, experience fatigue, have nightmares, become nervous, and feel confused.
Issues Affecting Your Sexuality
You don't have to give up your sex life because of HIV. With today’s treatments, you can remain sexually active and enjoy many years of healthy sex. However, you may find it hard to think about sex if you're struggling with your sexuality and sexual health.
You may be facing:
Worries about safe sex
Worries about unintended pregnancy
Loss of desire and satisfaction
Side effects of medication
Issues Affecting Your Body Image
You may have body image issues if you're overweight, underweight, or out of shape. You can solve most of these problems by working with your doctor to find a good diet and exercise plan.
You may also be struggling with HIV-related lipodystrophy. Up to 75% of people taking HIV medications experience this buildup of body fat or a loss of body fat. The changes may also be due to HIV itself.
Symptoms of lipodystrophy include:
Increased fat in your breasts and belly (accumulating around deep abdominal organs)
Fatty hump between the shoulders
Loss of fat from your face, arms, legs, and bottom
- Lumps beneath your skin
What to Do About Self-Esteem, Sexuality, and Body Image
If you are dealing with self-esteem issues, ask for help. Talk to your doctor about mental health counseling. Help is available for depression or PTSD, domestic violence, child care, and substance abuse.
Talk to your doctor and your partner about sexuality issues. Try bringing your partner with you to a doctor visit. Or you may be able to work out relationship problems with the help of a sexual health therapist.
If you have lipodystrophy, ask about switching to another HIV medication. Don’t just stop your HIV medications on your own though. Liposuction may also help, but fat recurrence is common. Select patients benefit from taking the oral diabetic drug metformin. And injectable cosmetic fillers can provide temporary relief for facial fat.
Join an HIV support group to share feelings and find solutions to these problems. You have the right to feel good about yourself and have a healthy sex life.
Sexuality, self-esteem, and body image issues are common when you have HIV.
Managing emotional and mental health issues is as important as caring for physical issues if you want to live well with HIV.
Talk to your medical team to get help with body image and sexuality issues.
Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced
or reprinted without permission from Healthgrades Operating Company, Inc. Use
of this information is governed by the Healthgrades User Agreement.
- Side Effects of HIV Medicines: HIV and
Lipodystrophy. AIDSinfo. http://aidsinfo.nih.gov/education-materials/fact-sheets/22/61/hiv-and-lipodystrophy
- Sex and Sexuality, University of California, San Francisco. http://hivinsite.ucsf.edu/InSite?page=pb-daily-sex
- Body Shape
Changes (Lipodystrophy). AIDS Info Net. http://www.aidsinfonet.org/fact_sheets/view/553?lang=eng
- Wilson TE, et al. HIV
Infection and Women's Sexual Functioning. J Acquir Immune Defic Syndr. 2010;54(4):360-367.
- Mental health and HIV/AIDS. Womenshealth.gov. http://www.womenshealth.gov/hiv-aids/living-with-hiv-aids/mental-health-and-hiv-aids.html